North Dakota, 2024Tornado in North Dakota, July 13, 2024
July 13, 2024 · NWS FGF · 1 event in 1 county or zone
Moderate to strong instability combined with sufficient shear and several shortwave troughs created chances for strong to severe storms. Hail, wind gusts, and reported tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to strong instability combined with sufficient shear and several shortwave troughs created chances for strong to severe storms. Hail, wind gusts, and reported tornadoes occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 5:05 PM CST, 1 hour 10 minutes earlier. Its key messages:
- Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration.
- There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota.
- There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning.
Area forecast discussion, Jul 13, 5:05 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Dodge City KS
605 PM CDT Sat Jul 13 2024
.KEY MESSAGES...
- Ongoing heat impacts will continue through early evening
today. Impacts will be highest for heat sensitive or
vulnerable groups and anyone without effective cooling or
hydration.
- There is a level 2 out of 5 risk for severe thunderstorms
across northwest Minnesota and southeast North Dakota. A level
1 out of 5 risk exists in northeastern North Dakota.
- There is a level 2 out of 5 risk for severe thunderstorms
Sunday night into Monday morning.
&&
.DISCUSSION...
Issued at 341 PM CDT Sat Jul 13 2024
...Synopsis...
The large scale pattern will continue to feature mid/upper ridging
continuing over southwest US/Great Basin, while westerly flow in the
Northern Plains transitions to north-northwest flow behind a
mid/upper trough later Sunday night into Monday. The shift in flow
will bring much cooler (mild) temperatures back to the region, while
overall precipitation chances diminishing as drier/more stable air
moves in place. There could still be some fast moving waves in that
type of pattern but consensus shows very low potential for wetting
precipitation after Monday.
...Severe weather potential today and tonight...
Forcing mechanisms that could help initiate convection will continue
to be the biggest question which reflects the large spread in CAMs
coverage through this evening, lowering confidence in location of
impacts at any one location. Current features of interest are weak
low pressure near southeast ND, several older outflow boundaries
in MN and a well defined frontal zone (cold front)/theta-e axis to
our northwest where much more agitated CU has been in place and
farther north in Canada several supercells have developed. If
initiation takes place the environment features high CAPE, high
moisture. THere are reasonable amounts of effective and 0-3km shear
(30-35kt), and this would support severe organization and the
potential for supercells. Cold pool interactions would likely be
necessary for higher coverage/clustering and wet microbursts and
large hail may remain the primary threats though there are areas
where low level veering could support a limited tornado
threat. It is an event that could end up with isolated or very
little in the way of severe convection, or scattered/higher
impact severe impacts and ultimately we will need to monitor
trends through the evening. By later tonight an MCS may track to
our southwest, but there is much more consistency on this
remaining southwest of our CWA now (a few outliers show it near
southeast ND during the 3-6am period but these were older runs.
...Severe weather potential Sunday afternoon into Monday morning...
Unlike today, we actually have a period of organized forcing to
track as a mid/upper low and stronger cold front drop south into the
region out of Canada Sunday evening into Monday morning, with much
higher shear but not as extreme instability. The combination should
support the potential for supercells or clusters/MCS development.
As drier/more stable air quickly filters into the region behind the
front the severe threat may actually diminish based on latest
guidance as the frontal zone scours out our CWA. There could still
be a window for ongoing severe weather during the Monday morning
hours if the cold front is a bit slower in our east-southeast.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 551 PM CDT Sat Jul 13 2024
As a shortwave trough moves through the FGF CWA, thunderstorm
development is expected, especially along the cold front the MN/ND
border, potentially impacting FAR and BJI TAF sites between 1Z-4Z.
Uncertainty in exact coverage and location remains. VFR
conditions are expected to prevail for all terminals, but brief
MVFR and IFR conditions are possible as a result of these
thunderstorms. After this storm system moves through, winds are
expected to be light and variable through the rest of the TAF
period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
DISCUSSION...DJR
AVIATION...KBJ
Hazardous weather outlook, Jul 13, 6:50 AM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
750 AM CDT Sat Jul 13 2024
MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-
024-026>029-054-141300-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Western Walsh-
750 AM CDT Sat Jul 13 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
There is a level 2 out of 5 risk for severe thunderstorms today
into tonight. The main hazards will be hail to 2 inches, 70 mph
wind gusts. Tornado is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong
winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300-
Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
750 AM CDT Sat Jul 13 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A heat advisory is also in effect for this afternoon with heat
indicies expected to crest 100 degrees.
There is a level 2 out of 5 risk for severe thunderstorms today
into tonight. The main hazards will be hail to 2 inches, 70 mph
wind gusts. Tornado is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong
winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 5:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024
MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4912 9477 4909 9475 4891 9469 4890 9509
4892 9509 4890 9512 4890 9519 4900 9523
4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasSpecial weather statement, Jul 13, 5:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
659 PM CDT Sat Jul 13 2024
MNZ002-015-022-023-140045-
Mahnomen MN-South Clearwater MN-Norman MN-East Polk MN-
659 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORMAN...
SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND CENTRAL CLEARWATER COUNTIES
THROUGH 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern White Earth Nation, or 44 miles south of Thief River
Falls, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fosston, Mahnomen, Island Lake in Mahnomen County, Winger, Bejou,
Lengby, and Beaulieu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
&&
LAT...LON 4729 9590 4749 9635 4761 9582 4754 9555
4750 9555 4750 9535 4747 9525
TIME...MOT...LOC 2359Z 292DEG 25KT 4749 9591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Thomas/TLTornado, Richland
- When
- July 13, 6:15 PM CST to 6:45 PM CST
- Where
- Richland County, 5.51 mi WNW of Colfax Kuruc Arpt to 2.76 mi WNW of Antelope
- Rating
- EF1
- Path length
- 4.5 mi
- Path width
- 80 yd
- Reported by
- Trained Spotter
- Coordinates
- 46.420, -97.050
Tornado on the ground doing damage from 9 WSW Colfax to 73rd street southeast in Richland county. Trees damaged and snapped in shelter belts, max winds of 107 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13, 20242 deaths · 1 event
- Hail and Damaging Wind in California, July 13, 20241 death · 1 in hail · 2 events
- Rip Current in Puerto Rico, July 13, 20241 death · 1 event
- Wildfire in Utah, July 13 to 31, 2024$9.5 million · 1 event
- Flash Flooding and Flooding in Illinois, July 13 to 14, 2024$2.0 million · 60 kt wind · 16 events
- Hail and Damaging Winds in Wisconsin, July 13, 2024$525,000 · 1.5 in hail · 21 events
- Hail and Damaging Winds in Minnesota, July 13, 2024$427,000 · 2 in hail · 16 events
- Wildfire in Colorado, July 13, 2024$750,000 · 1 event
- Flash Flooding and Hail in Wisconsin, July 13, 2024$348,000 · 3 in hail · 11 events
- Damaging Winds in South Dakota, July 13 to 14, 2024$20,000 · 94 kt wind · 56 events
- Flash Flooding and Flood in Wisconsin, July 13 to 14, 2024$45,000 · 1.5 in hail · 18 events
- Tornado and Hail in Minnesota, July 13 to 14, 20243.5 in hail · 44 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194362.